When My RA Made Me Feel Less Alone After Starting Antidepressants


My foray into psychopharmacology started with a trip to my university’s physician. At the ripe age of 18, I had just been diagnosed with clinical depression. As I relayed my symptoms, I got the feeling that the tall, reedy man had heard this list before. He seemed distracted, eyes searching the room.

“I’m just sad, and I cry a lot. I’m always tired, and I get these muscle aches…”

“Have you seen my photographs?” asked the doctor.

I blinked. “What?”

“My photographs. It’s a hobby. I take photos of the school buildings, historic sites around town. Several of them are hanging in the student center. Like I said, it’s just a hobby. But very relaxing. Fulfilling.”

The doctor folded his hands on his desk and looked at me, looking quite pleased with himself. I noticed a large framed photograph of the oldest building on campus hanging directly behind his head.

“Oh, yes. They’re lovely,” I managed. Was this a test?

The doctor looked satisfied. He leaned forward, lowered his voice like we were sharing a secret.

“How does 10 milligrams (of this antidepressant) sound?”

I nodded, yes, sure. Whatever that is I’ll take it as long as it will make me better.

“Yes, you’re a very tiny girl, so 10 milligrams should be sufficient. You’ll take it every day at the same time. It might make you nauseous so I recommend taking it before bed. The side effects are limited, dry mouth, headaches, vivid dreams, so on. Do you think six months will be sufficient to start?”

“I don’t know…how long do these things usually last?”

Though I had voluntarily brought myself to the office, the thought of medication to fix something in my head still frightened me. I didn’t even like taking aspirin for headaches, much less a mysterious medication to help my brain.

“Typically a minimum of a year. But you know, lots of people stay on antidepressants their entire lives.”

My stomach dropped. I quickly ducked my head to hide my watering eyes and plucked the prescription from the doctor’s outstretched hand. I didn’t know if it was a lifeboat or a death sentence. I scuttled out of the office and filled it immediately.

I took my first dosage that night. It was an unassuming little pill. Nervous about those vaguely-mentioned side-effects, I joined a couple of friends for an on-campus movie showing. I figured a movie would keep my mind distracted, and a dark room would provide relief for my exhausted eyes. Plus, I could pretend I was simply being social like a normal 18-year-old.

The movie was showing in a small theater-like classroom where I had taken an anthropology class that semester. It was a one of the more popular movies from the summer, a dystopian alien hybrid with a big budget and plenty of gore. All was going well until one of the drunk attendees in the front row dashed out and came back smelling of vomit, still drunk enough not to be embarrassed.

My mind started racing, an alien exploded on screen and my stomach turned. I ran back out of the room and back to my dorm, where I spent the rest of the night huddled in one of the hall showers, alternating between puking and resting my feverish forehead against the cool tile floor. When my nausea subsided enough for me to crawl back to my bed around 5 a.m., my roommate was blissfully asleep. When I awoke after a couple hours of fitful sleep, she was gone with a note saying she’d be out all day.

I was grateful. I didn’t know how I would explain this. I spent the day alone, watching television shows, napping and nibbling crackers to ward off my stomach ache. For dinner, I grabbed a Sierra Mist, the closest thing to Sprite I could find, from the hall vending machine, shuffling back to my room quickly before anyone saw me.

Around 7 p.m., there was a soft knock on the door. Crap. I ducked under my covers, hoping it would go away. The soft knock turned into a policeman-style banging. I crawled out of bed and opened the door a crack, hoping to conceal my sweatpants and matted hair. It was Crystal, my hard-nose RA. My entire hall was mildly terrified of her.

“Your roommate told me you were sick,” she said bluntly. “Do I need to take you to the hospital?”

“No thank you. I’m fine,” I croaked.

“Are you sure? What’s wrong with you?”

I told her I had a stomach ache, nothing serious.

“Is it the flu? Because if it’s the flu we need to handle that right away. You could infect the whole hall.”

Clearly, her RA training was kicking in.

“No, no, it’s not that. It’s just…a bad reaction to a new medication.”

“What kind of medication?”

I hesitated, but I was worn out. I couldn’t come up with anything clever.

“It’s an antidepressant,” I whispered.

Crystal’s sharp eyes softened. She pushed the door open a little further. I expected her to launch into a suicide-prevention speech straight from those stale brochures I had already memorized. Instead, she put a hand on my shoulder, just briefly.

“I’ve been through that,” she said gently. “Medication adjustments can be rough. Do you have food, anything gentle on your stomach?”

I assured her that I had a box of crackers, as well as my roommate’s jumbo box of Cheerios if those ran out.

“Good. And make sure you’re drinking plenty. Water, Sprite, ginger ale,” her eyes landed on my bottle of Sierra Mist. “Not Sierra Mist. I know it looks the same, but trust me, that will backfire.”

Surprised and touched by this unexpected display of compassion, I snatched up Crystal’s advice like strawberry candies, savoring them long after I softly shut the door behind her, assuring her I would check in with her the following morning.

It was the first time I had heard anyone else admit to being on antidepressants. It was the first time I thought that I wasn’t, perhaps, entirely alone in this.

If you or someone you know needs help, visit our suicide prevention resources page.

If you need support right now, call the Suicide Prevention Lifeline at 1-800-273-8255. You can reach the Crisis Text Line by texting “START” to 741-741.

We want to hear your story. Become a Mighty contributor here.

Image via Thinkstock.


Find this story helpful? Share it with someone you care about.